Case: 24yo male p/w abdominal pain, nausea and vomiting. This is his 4th ED visit in the past two months. He has had multiple workups including labs, abdominal ultrasound and CT, all of which were normal. He even followed up with a gastroenterologist recently who prescribed pepcid, but he continues to have recurrent symptoms. He does not understand how everything has been normal and is upset that the medication is not working. The only thing that seems to provide any relief is taking a hot shower or bath. You then ask the patient about marijuana use to which he says “Oh yea, I’ve been smoking almost every day since high school.” While waiting for the usual labs to return you consider cannabinoid hyperemesis syndrome.

Cannabinoid hyperemesis syndrome or CHS is typically seen which chronic marijuana use, but can be also be seen with acute use. It is characterized by cyclic episodes of abdominal pain, nausea or vomiting that is relieved by hot showers. Treatment is largely symptomatic care with IVF hydration and anti-emetics. Avoidance of the offending agent is also recommended.

Labs unsurprisingly return normal and the patient remains symptomatic. Unfortunately you cannot offer him a hot shower or bath but there is a pharmacologic trick to get the same desired effect.

Limited observational evidence suggests that topical capsaicin cream (0.025-.1% concentration) may improve symptoms in patients not responsive to ondansetron or benzos. A thin layer of the medication is applied over the chest/abdomen (be sure to wear gloves when handling the cream and immediately wash your hands after!) It is thought that capsaicin impairs substance P signaling in a way much like a hot shower would.

You apply 0.075% cream to your patient’s abdomen, return 20 minutes later and find your patient is smiling now and feels much better.

So the next time (after ruling out other dangerous causes of abdominal pain, nausea or vomiting) you have a patient who gets pleasure from frequent cannabis use and presents with these symptoms consider adding topical capsaicin to your treatment plan.

 

References

https://www.ncbi.nlm.nih.gov/pubmed/28494183